Objective: To retrospectively examine published cases of neuroleptic malignant syndrome (NMS) in patients aged 18 and below who had been treated with atypical antipsychotics (clozapine, risperidone, olanzapine, quetiapine, ziprasi-done, and aripiprazole). Data Sources: Information was collected via MEDLINE searches in February 2006 and May 2007. The term neuroleptic malignant syndrome was used and cross-referenced with individual atypical antipsychotics. The authors also contacted (by telephone and in writing) pharmaceutical companies that produce and market atypical antipsychotics for any data on NMS. Study Selection: Twenty case reports (written in Hnglish only and published from 1991-2007) were identified and reviewed. These publications all described symptoms of NMS in patients aged 18 or younger who had been treated with atypical antipsychotics. Data Extraction: Data were reviewed and compared with 3 diagnostic criteria (DSM-IV-TR, Levenson's, and Caroff and Mann's) for NMS. Interventions and outcomes were also reviewed. Data Synthesis: Twenty case reports were identified and presented with a descriptive approach. Sixteen cases met criteria for NMS, with at least 1 of the diagnostic sets utilized. The majority of cases involved male subjects. All patients recovered. Conclusions: Young patients can develop NMS during treatment with atypical antipsychotics. Symptoms of this disorder are consistent with those described in adults. Although NMS is rare in this population, clinicians should maintain a high index of suspicion. Appropriate caution in treating children and adolescents with any anti-psychotic is warranted.
ASJC Scopus subject areas
- Psychiatry and Mental health